Alert archive / South Dakota / Flash Flood Warnings in 2006

Flash Flood Warning 10, NWS Aberdeen, SD

August 12, 2006Roberts County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Aug 12, 2006, 6:36 PM CDT for Roberts County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2006, 6:36 PM CDT (23:36 UTC)
Expired
Aug 13, 2006, 12:30 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Roberts County, SD

The radar

The Aberdeen radar (KABR), 110 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 122339
FFWABR
SDC109-130530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT SAT AUG 12 2006

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 1230 AM CDT

* AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS TRAINING OVER THE WARNED AREA.  
  2.30 INCHES HAD FALLEN AS OF 630 PM IN SISSETON WITH REPORTS THAT  
  THE PARK IN SISSETON WAS FLOODED. ADDITIONAL RAINFALL IS EXPECTED  
  OVER THE NEXT 1 TO 3 HOURS IN THE WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW        
  EFFINGTON AND SISSETON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ABERDEEN.

LAT...LON 4552 9718 4550 9695 4585 9667 4585 9715

$$
PARKIN
1 follow-up statement
000 
WGUS73 KABR 130531
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1228 AM CDT SUN AUG 13 2006

SDC109-130538-
ROBERTS SD-
1228 AM CDT SUN AUG 13 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1230 AM CDT (1130 PM MDT) 
FOR ROBERTS COUNTY...

THE FLOOD THREAT IN ROBERTS COUNTY HAS ENDED. WATERS HAVE RECEDED IN 
AND AROUND THE CITY OF SISSETON. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4552 9718 4550 9695 4585 9667 4585 9715

$$
TARVER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 4:14 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 12, 4:14 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
414 PM CDT SAT AUG 12 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
FORECAST CHALLENGE IS SEVERE POTENTIAL TONIGHT AND HEAVY RAIN
THREAT TONIGHT AND THE FIRST HALF OF SUNDAY.

PRESENTLY HAVE SEVERE CONVECTION GOING UP IN THE FA ALONG AND
AHEAD OF A SLOW MOVING COLD FRONT. A SEVERE WATCH AND TORNADO
WATCH COVER ALL OF THE FA EXCEPT FOR THE NORTH CENTRAL SODAK
ZONES. PLENTIFUL LOW LEVEL MOISTURE IN COMBINATION WITH HIGH-END
SHEAR AND INSTABILITY VALUES WILL CONTINUE A LARGE HAIL/ISOLATED
TORNADO THREAT ACROSS THE FA WELL INTO THE EVENING.

THE 12Z SOLUTIONS CONTINUE TO ADVERTISE WHAT HAS BEEN THE THEME
FOR A FEW DAYS NOW...LOTS OF RAIN THROUGH THE FIRST HALF OF
SUNDAY. BOTH SOLUTIONS HAVE SLOWED THE EXITING OF THE COLD FRONT
TO BETWEEN 21Z AND 00Z SUNDAY EVENING. STRONG 03 AND 06 HOURLY
PRESSURE TENDENCIES ON THE BACKSIDE OF THE DEPARTING COLD FRONT
ONCE IT BEGINS TO PICK UP STEAM SUNDAY...SO EXPECTING SOME
FORMIDABLE WINDS BEHIND THE SYSTEM SUNDAY AFTERNOON AND EVENING
ACROSS THE FA. MAY NEED A HIGHLIGHT OF SOME SORT RELATED TO THE
WINDS. BOTH MODELS SHOWING THIS FIRST ROUND OF PRECIP WRAPPING UP
AFTER 06Z TONIGHT AS THE FIRST SIGNIFICANT MONSOONAL S/W WAVE TROF
PASSES NORTH INTO CANADA...BUT THEN HIGHLIGHT A SECOND S/W TROF
MOVING THROUGH BETWEEN 09Z AND 18Z ON SUNDAY. EXPECTING MORE
THUNDER SUNDAY...MAINLY IN AND EAST OF THE JAMES RIVER VALLEY.
THEN QUIET WEATHER DAYS UNDER HIGH PRESSURE FROM SUNDAY NIGHT
THROUGH THE FIRST OF TUESDAY. WAA AND RETURN FLOW SET UP LATE
TUESDAY NIGHT...AND INSERTED A SLT CHANCE POP TO MATCH UP WITH UNR
AND BIS ACROSS NORTH CENTRAL SODAK.

NO NEED TO CHANGE ANYTHING IN THE TEMPERATURE FORECAST...AS LATEST
MODEL GUIDANCE CONTINUES TO SUPPORT THE GOING FORECAST.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
FLOW BECOMES SWRLY ALOFT DURING THE EXTENDED FORECAST PERIOD WITH
UNSETTLED WEATHER DEVELOPING. MODELS STILL ON TRACK WITH BRINGING A
LOW PRESSURE INTO THE DAKOTAS BY THURSDAY AND INTO FRIDAY. PREVIOUS
WX/POP GRIDS LOOK FINE FOR RIGHT NOW. NO SUBSTANTIVE CHANGES TO
TEMPS AT THIS POINT EITHER.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH SUNDAY MORNING FOR CLARK-CODINGTON-DAY-
     HAMLIN-HAND-MARSHALL-SPINK.

MN...NONE.

&&

DORN/MOHR
Hazardous weather outlook, Aug 12, 11:33 AM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
1133 AM CDT SAT AUG 12 2006

SDZ003>005-009-010-015>017-033>036-045-131645-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-JONES-
1133 AM CDT SAT AUG 12 2006 /1033 AM MDT SAT AUG 12 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON AND CONTINUE INTO THE
EVENING. THERE IS A CHANCE THAT SOME OF THE STORMS MAY BECOME
SEVERE...WITH LARGE HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING SUNDAY.
THUNDERSTORM DEVELOPMENT IS ALSO POSSIBLE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON BY 2PM CDT.

SDZ006-007-011-018>020-022-037-131645-
BROWN-MARSHALL-DAY-SPINK-CLARK-CODINGTON-HAMLIN-HAND-
1133 AM CDT SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON ALONG AND EAST OF A
SLOW MOVING COLD FRONT DRAPED ACROSS THE REGION. THUNDERSTORMS WILL
CONTINUE INTO THE OVERNIGHT HOURS. SOME OF THE STORMS THIS AFTERNOON
AND THIS EVENING ALONG AND EAST OF A LINE FROM KENNEBEC TO MILLER TO
HECLA WILL DEVELOP IN A VERY MOISTURE RICH...FAVORABLE SHEAR...AND
VERY UNSTABLE ENVIRONMENT...RESULTING IN SEVERE HAIL AND
THUNDERSTORM WINDS. AN ISOLATED TORNADO IS POSSIBLE THIS EVENING
AS WELL. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THESE STORMS FROM
LATE THIS AFTERNOON THROUGH SUNDAY MORNING...CREATING THE
POTENTIAL FOR FLOODING. A FLOOD WATCH IS IN EFFECT FROM 6 PM CDT
TODAY TO NOON CDT ON SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL CONTINUE THROUGH THE DAY SUNDAY. THUNDERSTORM
DEVELOPMENT IS ALSO POSSIBLE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AFTER 4 PM CDT.

MNZ039-046-SDZ008-021-023-048-051-131645-
TRAVERSE-BIG STONE-ROBERTS-GRANT-DEUEL-LYMAN-BUFFALO-
1133 AM CDT SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON ALONG AND EAST OF A
SLOW MOVING COLD FRONT DRAPED ACROSS THE REGION. THUNDERSTORMS WILL
CONTINUE INTO THE OVERNIGHT HOURS. SOME OF THE STORMS THIS AFTERNOON
AND THIS EVENING ALONG AND EAST OF A LINE FROM KENNEBEC TO MILLER TO
HECLA WILL DEVELOP IN A VERY MOISTURE RICH...FAVORABLE SHEAR...AND
VERY UNSTABLE ENVIRONMENT...RESULTING IN SEVERE HAIL AND
THUNDERSTORM WINDS. AN ISOLATED TORNADO IS POSSIBLE THIS EVENING
AS WELL. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THESE STORMS FROM
LATE THIS AFTERNOON THROUGH SUNDAY MORNING...CREATING THE
POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL CONTINUE THROUGH THE DAY SUNDAY. THUNDERSTORM
DEVELOPMENT IS ALSO POSSIBLE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AFTER 4 PM CDT.

DORN

In the hours before

Local storm report, Aug 12, 3:35 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME OF EVENT
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     9 S ROSCOE              45.32N 99.33W
08/12/2006  E60 MPH          EDMUNDS            SD   EMERGENCY MNGR

&&

GN
Local storm report, Aug 12, 3:38 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
338 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             7 S ROSCOE              45.35N 99.33W
08/12/2006  E0.88 INCH       EDMUNDS            SD   EMERGENCY MNGR

&&

GN
Local storm report, Aug 12, 4:03 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
403 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             4 E KIDDER              45.88N 97.63W
08/12/2006  E0.75 INCH       MARSHALL           SD   PUBLIC

&&

GN
Local storm report, Aug 12, 4:40 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
440 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             MINA                    45.44N 98.76W
08/12/2006  E0.75 INCH       EDMUNDS            SD   TRAINED SPOTTER

&&

GN
Local storm report, Aug 12, 5:32 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
532 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     5 SW TULARE             44.69N 98.58W
08/12/2006  E60 MPH          SPINK              SD   PUBLIC

&&

GN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:00 PM CDTSevere Thunderstorm WarningABRDewey30 min
Aug 11, 10:32 PM CDTSevere Thunderstorm WarningABRDewey23 min
Aug 12, 12:05 AM CDTSevere Thunderstorm WarningABRSully40 min
Aug 12, 11:30 AM CDTFlood WatchABRClark, Codington, Day, Deuel, Grant, Hamlin and 4 more25 hr
Aug 12, 2:34 PM CDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth41 min
Aug 12, 3:01 PM CDTSevere Thunderstorm WarningABRFaulk, Potter44 min
Aug 12, 3:07 PM CDTSevere Thunderstorm WarningABRMcPherson38 min
Aug 12, 3:18 PM CDTSevere Thunderstorm WarningABREdmunds27 min
Aug 12, 3:21 PM CDTSevere Thunderstorm WarningABRMarshall24 min
Aug 12, 3:42 PM CDTSevere Thunderstorm WarningABRFaulk48 min
Aug 12, 5:03 PM CDTSevere Thunderstorm WarningABRSpink42 min
Aug 12, 5:50 PM CDTSevere Thunderstorm WarningABRClark, Spink25 min

Nearby

Flash Flood Warnings in South Dakota, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.